Colorado, 2025

Tornado and Hail in Colorado, May 27, 2025

May 27, 2025 · NWS BOU · 2 events in 1 county or zone

A thunderstorm produce one inch hail and a tornado that skipped across the ground over an open field. Dust was lofted into the air at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A thunderstorm produce one inch hail and a tornado that skipped across the ground over an open field. Dust was lofted into the air at times. The tornado hit a farm. Out of 9 buildings on their property, only one (an old garage) was hit and destroyed. It lifted the roof off the old garage, then the walls collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 27, 1:56 PM MST, 1 hour 51 minutes earlier. Its key messages:

  • Areas of fog are expected for the plains Wednesday morning.
  • Scattered showers and thunderstorms are possible each day this week and weekend.
  • More warming Friday through Monday with 80s for highs in the plains. Decreased chances of late day showers and thunderstorms, but still some, especially Saturday and Sunday.
Area forecast discussion, May 27, 1:56 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
256 PM MDT Tue May 27 2025

.KEY MESSAGES...

- Areas of fog are expected for the plains Wednesday morning.

- Scattered showers and thunderstorms are possible each day this
  week and weekend.

- More warming Friday through Monday with 80s for highs in the
  plains. Decreased chances of late day showers and thunderstorms,
  but still some, especially Saturday and Sunday.

&&

.DISCUSSION /Through Tuesday/...
Issued at 143 PM MDT Tue May 27 2025

Current radar imagery shows convective showers developing over the
Cheyenne Ridge and Front Range mountains. Most of these cells are
decreasing in intensity as they spill onto the adjacent plains
due to the stable environment set in place, except for a couple
cells entering Weld County. As daytime heating continues for the
next couple of hours, instability should increase and allow a few
sub-severe thunderstorms to travel across the plains and produce
small hail and gusty outflows. However, most recent CAMs have
pockets of MLCAPE over 1000 J/kg and effective bulk shear over 30
kts. so can't rule out a cell producing slightly larger hail.

Overnight and into Wednesday morning, there will be enough low
level moisture for foggy conditions to return to most of the
plains and urban corridor. The morning commute will likely be
impacted, especially along the central and northern urban
corridor, as visibility could drop down to a quarter mile at
times.

For the rest of the day Wednesday, temperatures should reach up to
the upper 60s for most of the area. There will be increased
northwest flow aloft from the upper level closed low to our
northeast. At the surface, a cold front will bring another round
of showers/weak thunderstorms across the plains in the afternoon.
As of right now, it looks like areas south of I-70 and the Palmer
Divide would receive the strongest storms as that's where the
strongest instability is expected, with MLCAPE expected to be over
1000 J/kg. Small hail and gusty winds will be the primary concern
tomorrow.

Thursday will be the last 'cool' day, with temperatures ranging
between high 60s and low 70s. An upper level ridge will begin to
build over the western United States, bringing warmer and drier
conditions to the area, aside from convective showers in the
afternoon. Friday and into next week, temperatures could get up
to the 80s, with Monday being the warmest day in the high 80s.
This could be our first 90 degree day this season.

&&

.AVIATION /18Z TAFS through 18Z Wednesday/...
Issued at 1137 AM MDT Tue May 27 2025

Fog will continue to clear out in the next hour. Scattered
showers/thunderstorms are possible as early as 22Z. However, the
most likely chance for storms at DIA is closer to 23Z-02Z, with
gusty VRB outflows up to 25 kts. In the overnight hours, there
should be a more northwesterly push by 11Z which likely will
bring in foggy conditions to BJC and DIA. With the return of fog,
there is a potential for visibility to drop down to 1/4SM at times
through 15Z. Wednesday afternoon, there is a better chance for
scattered thunderstorms with the trough passing over the area.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Ideker
AVIATION...Ideker
Hazardous weather outlook, May 27, 9:51 AM MST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1051 AM MDT Tue May 27 2025

COZ030>051-281700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1051 AM MDT Tue May 27 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and sub-severe thunderstorms are expected this
afternoon and early evening with the best coverage over the
mountains, foothills and immediate plains. Brief heavy rain and
small hail are possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

From Wednesday through next weekend, scattered late day showers
and thunderstorms are forecast each day with temperatures warming
into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon after 1 pm.

In the hours before

Special weather statement, May 27, 1:40 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Denver CO
240 PM MDT Tue May 27 2025

COZ035-038-272130-
Larimer County Below 6000 Feet/Northwest Weld County CO-Larimer
and Boulder Counties Between 6000 and 9000 Feet CO-
240 PM MDT Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WELD AND
NORTHEASTERN LARIMER COUNTIES UNTIL 330 PM MDT...

At 240 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Willadsen Estates, or 17 miles southwest of
Cheyenne, moving southeast at 20 mph.

HAZARD...Half inch size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Natural Fort, Carr and Rockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4088 10511 4100 10520 4100 10489 4087 10475
      4075 10502
TIME...MOT...LOC 2039Z 328DEG 17KT 4101 10507

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Bonner
Special weather statement, May 27, 2:22 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Denver CO
322 PM MDT Tue May 27 2025

COZ038-272200-
Larimer County Below 6000 Feet/Northwest Weld County CO-
322 PM MDT Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WELD AND
NORTHEASTERN LARIMER COUNTIES UNTIL 4 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carr, or 25 miles northeast of Fort Collins, moving southeast at 20
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Nunn, Rockport and Carr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4089 10499 4098 10486 4079 10452 4067 10481
TIME...MOT...LOC 2121Z 316DEG 17KT 4089 10488

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Bonner
Special weather statement, May 27, 2:36 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Denver CO
336 PM MDT Tue May 27 2025

COZ036-272200-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
336 PM MDT Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN PARK...SOUTHWESTERN
JEFFERSON AND SOUTHWESTERN DOUGLAS COUNTIES UNTIL 4 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cheesman Reservoir, or 41 miles southwest of Denver, moving
southeast at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Cheesman Reservoir and Deckers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3931 10532 3922 10511 3913 10519 3913 10537
      3915 10537 3916 10539 3919 10540 3921 10541
      3922 10540 3921 10540 3918 10538 3922 10536
      3924 10536 3925 10537 3926 10537 3925 10536
      3927 10534 3929 10534
TIME...MOT...LOC 2136Z 305DEG 10KT 3921 10534

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Bonner
Special weather statement, May 27, 2:53 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Denver CO
353 PM MDT Tue May 27 2025

COZ042-272245-
Northeast Weld County CO-
353 PM MDT Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WELD COUNTY UNTIL
445 PM MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Grover, or 39 miles northeast of Greeley, moving
southeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Keota and Buckingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4077 10428 4086 10419 4075 10384 4053 10403
TIME...MOT...LOC 2153Z 310DEG 17KT 4078 10418

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Bonner
Special weather statement, May 27, 3:32 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Denver CO
432 PM MDT Tue May 27 2025

COZ042-044-272315-
Northeast Weld County CO-Morgan County CO-
432 PM MDT Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MORGAN AND EAST
CENTRAL WELD COUNTIES UNTIL 515 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of New Raymer, or 31 miles north of Fort Morgan,
moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  New Raymer, Stoneham and Antelope Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4053 10403 4075 10385 4062 10358 4052 10358
      4037 10375
TIME...MOT...LOC 2232Z 310DEG 19KT 4069 10392

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Bonner

The radar

The Denver radar (KFTG), 102 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Weld

When
May 27, 3:47 PM MST to 3:57 PM MST
Where
Weld County, 2.32 mi NNE of New Raymer Arpt to 1.48 mi NNE of New Raymer Arpt
Rating
EF1
Path length
0.87 mi
Path width
10 yd
Continued into
Morgan, Co (BOU)
Reported by
NWS Storm Survey
Coordinates
40.530, -103.850

Pencil-thin tornado touched down in southern Weld County then slowly moved south across the county line into Morgan County. Several reports of the tornado were received from the fire department and storm chasers/spotter, and it was hard to discern ground contact through the entire path though one funnel was observed throughout the event. The tornado struck an old garage on a farm property just east of County Road 15 in extreme northern Morgan County. The tornado lifted the roof off the garage, which caused the walls to collapse. No other structures on the property were damaged. The owner was on-site during the tornado and mentioned how narrow the tornado was, and that it lifted not long after hitting the old garage.

Hail, Weld

When
May 27, 4:10 PM MST to 4:15 PM MST
Where
Weld County, 6.36 mi NNW of New Raymer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.610, -103.840

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyThe tornado archive for Colorado, 2025Warnings in Colorado, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1298725, 1251292.